The Annals of Probability

Transition from the annealed to the quenched asymptotics for a random walk on random obstacles

Gérard Ben Arous, Stanislav Molchanov, and Alejandro F. Ramírez

Full-text: Open access


In this work we study a natural transition mechanism describing the passage from a quenched (almost sure) regime to an annealed (in average) one, for a symmetric simple random walk on random obstacles on sites having an identical and independent law. The transition mechanism we study was first proposed in the context of sums of identical independent random exponents by Ben Arous, Bogachev and Molchanov in [Probab. Theory Related Fields 132 (2005) 579–612]. Let p(x,t) be the survival probability at time t of the random walk, starting from site x, and let L(t) be some increasing function of time. We show that the empirical average of p(x,t) over a box of side L(t) has different asymptotic behaviors depending on L(t). There are constants 0<γ1<γ2 such that if L(t)≥eγtd/(d+2), with γ>γ1, a law of large numbers is satisfied and the empirical survival probability decreases like the annealed one; if L(t)≥eγtd/(d+2), with γ>γ2, also a central limit theorem is satisfied. If L(t)≪t, the averaged survival probability decreases like the quenched survival probability. If tL(t) and logL(t)≪td/(d+2) we obtain an intermediate regime. Furthermore, when the dimension d=1 it is possible to describe the fluctuations of the averaged survival probability when L(t)=eγtd/(d+2) with γ<γ2: it is shown that they are infinitely divisible laws with a Lévy spectral function which explodes when x→0 as stable laws of characteristic exponent α<2. These results show that the quenched and annealed survival probabilities correspond to a low- and high-temperature behavior of a mean-field type phase transition mechanism.

Article information

Ann. Probab., Volume 33, Number 6 (2005), 2149-2187.

First available in Project Euclid: 7 December 2005

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 82B41: Random walks, random surfaces, lattice animals, etc. [See also 60G50, 82C41] 82B44: Disordered systems (random Ising models, random Schrödinger operators, etc.)
Secondary: 60J45: Probabilistic potential theory [See also 31Cxx, 31D05] 60J65: Brownian motion [See also 58J65] 82C22: Interacting particle systems [See also 60K35]

Parabolic Anderson model random walk enlargement of obstacles principal eigenvalue Wiener sausage


Ben Arous, Gérard; Molchanov, Stanislav; Ramírez, Alejandro F. Transition from the annealed to the quenched asymptotics for a random walk on random obstacles. Ann. Probab. 33 (2005), no. 6, 2149--2187. doi:10.1214/009117905000000404.

Export citation


  • Antal, P. (1994). Trapping problems for the simple random walk. Ph.D. thesis, ETH, Zürich.
  • Antal, P. (1995). Enlargement of obstacles for the simple random walk. Ann. Probab. 23 1061--1101.
  • Ben Arous, G., Bogachev, L. and Molchanov, S. (2005). Limit theorems for sums of random exponentials. Probab. Theory Related Fields 132 579--612.
  • Donsker, M. and Varadhan, S. R. S. (1975). Asymptotics for the Wiener sausage. Comm. Pure Appl. Math. 28 525--565.
  • Donsker, M. and Varadhan, S. R. S. (1979). On the number of distinct sites visited by a random walk. Comm. Pure Appl. Math. 32 721--747.
  • Gärtner, J. and Molchanov, S. A. (1990). Parabolic problems for the Anderson model. I. Intermittency and related topics. Comm. Math. Phys. 132 613--655.
  • Gärtner, J. and Molchanov, S. A. (1998). Parabolic problems for the Anderson model. II. Second-order asymptotics and structure of high peaks. Probab. Theory Related Fields 111 17--55.
  • Petrov, V. (1996). Limit Theorems of Probability Theory. Oxford Science Publications.
  • Pisztora, A. and Povel, T. (1999). Large deviation principle for random walk in a quenched random environment in the low speed regime. Ann. Probab. 27 1389--1413.
  • Pisztora, A., Povel, T. and Zeitouni, O. (1999). Precise large deviation estimates for a one-dimensional random walk in a random environment. Probab. Theory Related Fields 113 191--219.
  • Smoluchowski, M. V. (1918). Versuch einer mathemathischen Theorie der koagulations-kinetischen Lösungen. Z. Phys. Chem. 92 129--168.
  • Sznitman, A. S. (1998). Brownian Motion Obstacles and Random Media. Springer, Berlin.